Allergic reaction - drug (medication)
Drug allergies are a group of symptoms caused by allergic reaction to a drug (medication).
Causes, incidence, and risk factors
In general, adverse reactions to drugs are not uncommon, and almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects (such as nausea and vomiting), to allergic response including life-threatening anaphylaxis. Some drug reactions are idiosyncratic (unusual effects of the medication). For example, aspirin can cause nonallergic hives (no antibodies formed), or it may trigger asthma. Only a small proportion of these reactions are allergic in nature. Many individuals may confuse an uncomfortable but not serious side effect of a medicine, such as nausea, with a drug allergy, which can be life-threatening.
“True” drug allergies occur when there is an allergic reaction to a medication. This is caused by hypersensitivity of the immune system, leading to a misdirected response against a substance that does not cause a response in most people. The body becomes sensitized (the immune system is triggered) by the first exposure to the medication. The second or subsequent exposure causes an immune response, including the production of antibodies and release of histamine.
Most drug allergies cause minor skin rashes and hives. However, other symptoms occasionally develop and life-threatening acute allergic reaction involving the whole body (anaphylaxis) can occur. Serum sickness is a delayed type of drug allergy that occurs a week or more after exposure to a medication or vaccine.
Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include sulfa drugs, barbiturates, anticonvulsants, insulin preparations (particularly animal sources of insulin), local anesthetics such as Novocain, and iodine (found in many X-ray contrast dyes).
- hives (common)
- skin rash (common)
- itching of the skin or eyes (common)
- swelling of the lips, tongue, and/or face
- anaphylaxis, or severe allergic reaction (see below)
Symptoms of anaphylaxis include:
- difficulty breathing with wheeze or hoarse voice
- hives over different parts of the body
- fainting, light-headedness
- rapid pulse
- sensation of feeling the heart beat (palpitations)
- nausea, vomiting
- abdominal pain or cramping
Signs and tests
An examination of the skin and face may show hives, rash, or angioedema (swelling of the lips, face, and/or tongue). Decreased blood pressure, wheezing, and other signs may indicate an anaphylactic reaction.
Skin testing may confirm allergy to penicillin-type medications. Testing may be ineffective (or in some cases, dangerous) for other medications. A history of allergic-type reaction after use of a medication is often considered adequately diagnostic for drug allergy. (No further testing is required to demonstrate the allergy.) The same applies to other substances that are not considered drugs but are used in hospitals, such as X-ray contrast dyes.
The treatment goal is relief of symptoms and prevent consequences of a severe reaction, if present.
Antihistamines usually relieve mild symptoms (rash, hives, itching). Topical (applied to a localized area of the skin) corticosteroids may also be recommended. Bronchodilators such as albuterol may be prescribed to reduce asthma-like symptoms (moderate wheezing or cough). Epinephrine by injection may be necessary to treat anaphylaxis.
The offending medication should be avoided. Health care providers (including dentists, hospital personnel, etc.) should be advised of drug allergies before treating the allergic patient. Identifying jewelry or cards (such as Medic-Alert or others) may be advised.
Occasionally a penicillin allergy responds to desensitization (immunotherapy) in which increasing doses (each dose of the drug is slightly larger than the previous dose) are given to improve tolerance of the drug. This should only be done by a physician.
Most drug allergies respond readily to treatment. A few cases cause severe asthma, anaphylaxis, or death.
- anaphylaxis (life-threatening)
Calling your health care provider
Call your health care provider if you are taking a medication and develop symptoms indicating drug allergy.
Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis (see above); these are emergency conditions!
There is no known way to prevent development of a drug allergy. In people who have a known drug allergy, avoiding the medication is the best means to prevent an allergic reaction. In some cases, a physician may recommend pre-treatment. The medication may be given safely after pre-treatment with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine).
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.